Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 176, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 3:37 PM CDT for Benton County, Mille Lacs County, Morrison County, Minnesota. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2024, 3:37 PM CDT (20:37 UTC)
- Expired
- Aug 29, 2024, 4:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, MN, Mille Lacs County, MN, Morrison County, MN
The radar
The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:38 PM CDT | TSTM WND DMG | 1 Wnw Pierz, MN | Multiple twisted and downed trees up to 2 feet in diameter throughout the Pierz Trailer Park. Time estimated from radar. |
| Aug 29, 3:43 PM CDT | TSTM WND DMG | 3 Wsw Harding, MN | Damage to barn and outbuildings per email from EM. Time estimated via radar. |
| Aug 29, 3:43 PM CDT | TSTM WND DMG | Lastrup, MN | City of Lastrup reported via email dozens trees down throughout the city, especially the north end. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
225
WUUS53 KMPX 292037
SVRMPX
MNC009-095-097-292130-
/O.NEW.KMPX.SV.W.0176.240829T2037Z-240829T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Thu Aug 29 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Mille Lacs County in east central Minnesota...
Benton County in central Minnesota...
Southeastern Morrison County in central Minnesota...
* Until 430 PM CDT.
* At 337 PM CDT, severe thunderstorms were located along a line
extending from near Camp Ripley to 7 miles south of Pierz to near
Sauk Rapids, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
St. Cloud, Foley, Pierz, and Lastrup around 340 PM CDT.
Foreston around 355 PM CDT.
Mille Lacs Lake, Milaca, Onamia, and Vineland around 400 PM CDT.
Bock around 405 PM CDT.
Wahkon around 410 PM CDT.
Isle around 415 PM CDT.
Other locations impacted by these severe thunderstorms include Duelm,
Mayhew, Morrill, Mille Lacs Kathio State Park, Glendorado, Parent,
Father Hennepin State Park, Pease, Oak Park, and Lake Mille Lacs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4625 9343 4598 9343 4598 9352 4556 9351
4556 9408 4587 9405 4616 9431 4616 9381
4624 9381
TIME...MOT...LOC 2037Z 246DEG 43KT 4611 9430 4588 9404 4558 9408
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff2 follow-up statements
353
WWUS53 KMPX 292103
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Thu Aug 29 2024
MNC009-095-097-292130-
/O.CON.KMPX.SV.W.0176.000000T0000Z-240829T2130Z/
Mille Lacs MN-Benton MN-Morrison MN-
403 PM CDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR MILLE LACS...EASTERN BENTON AND EAST CENTRAL MORRISON COUNTIES...
At 403 PM CDT, severe thunderstorms were located along a line
extending from near Vineland to near Onamia to near Foreston, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Mille Lacs Lake, Isle, Wahkon, and Bock around 410 PM CDT.
Other locations impacted by these severe thunderstorms include Mille
Lacs Kathio State Park, Glendorado, Father Hennepin State Park,
Pease, Oak Park, Rum River, Lake Mille Lacs, Rum River State Forest,
and Bayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4625 9343 4598 9343 4598 9352 4556 9351
4557 9386 4588 9384 4616 9393 4616 9381
4624 9381
TIME...MOT...LOC 2103Z 245DEG 43KT 4622 9379 4600 9365 4570 9369
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff821
WWUS53 KMPX 292121 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
421 PM CDT Thu Aug 29 2024
MNC009-095-097-292131-
/O.EXP.KMPX.SV.W.0176.000000T0000Z-240829T2130Z/
Mille Lacs MN-Benton MN-Morrison MN-
421 PM CDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR MILLE LACS...EASTERN BENTON
AND EAST CENTRAL MORRISON COUNTIES WILL EXPIRE AT 430 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Minnesota.
&&
LAT...LON 4625 9343 4598 9343 4598 9352 4556 9351
4557 9386 4588 9384 4616 9393 4616 9381
4624 9381
TIME...MOT...LOC 2121Z 246DEG 43KT 4630 9352 4608 9338 4578 9343
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 20 minutes earlier. Its key messages:
- A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
- Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 317 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible. - Following this event, the weather will be pleasant through early next week. && .DISCUSSION... Issued at 216 PM CDT Thu Aug 29 2024 Severe storms are ongoing across west central and south central Minnesota ahead of a front. Storm mode is somewhat messy, but these initial storms will pose the greatest risk for a tornado or two before things are expected to grow upscale and transition to more of a damaging wind threat. The question is when/how far east this transition will happen. SPC mesoanalysis suggests the environment is more favorable for tornadoes across east central Minnesota into western Wisconsin, so if cells can remain discreet enough, the tornado threat will persist. The 19z MPX special sounding shows impressive CAPE of 4200 J/kg and 35kts of shear, which is considerably more shear than we saw with Monday's round of severe weather. While pwats are around 1.5" (down from over 2" Monday evening), locally heavy rain is still possible with QPF totals around 1 to 1.5". Storms are also about an hour or so ahead of our initial thinking, so expecting storms to reach the metro closer to 4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger long behind this initial line, so thinking any precip will come to an end by midnight. Following this system, tranquil weather will prevail through the end of the period. Temperatures this weekend will be in the low 80s for Saturday before falling into the low 70s for Sunday and Monday. Temperatures slowly creep back into the 80s by midweek with dry weather continuing. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1240 PM CDT Thu Aug 29 2024 The IFR/MVFR stratus deck has shifted NE, but will still impact the western Wisconsin sites for the early afternoon. A pocket of clearing is visible over much of central Minnesota, while convection is becoming more widespread along the western MN border. As the front sags southeast, a period of heavy rain and convective wind gusts will likely impact each site. Behind the line, cigs will quickly rise and winds will weaken and shift out of the NW. There is a chance for low stratus and patchy fog for some locations overnight, especially over western Wisconsin. KMSP...Timing is still on track, so not too much change for the ongoing TAF. Scattered storms could arrive ahead of the front around 20z, with the main line moving through close to 21-23z. Some models indicate that more isolated storms storms could fill in behind the main line, so we have maintained the tempo through 01z for now. /OUTLOOK FOR KMSP/ SAT...VFR. Wind SW 10-15kts. SUN...VFR. Wind N 5-10kts. MON...VFR. Wind S 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...BED
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 349 AM CDT Thu Aug 29 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 300900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 349 AM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A slight risk for severe thunderstorms is present this afternoon and evening, with damaging wind and large hail the primary threats with a few tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Aug 29, 3:02 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Gst Paynesville 45.38N 94.72W
08/29/2024 M59 MPH Stearns MN Mesonet
0255 PM Tstm Wnd Dmg 1 E New Ulm 44.31N 94.45W
08/29/2024 Nicollet MN Trained Spotter
Multiple trees down and power outages in New
Ulm.
0245 PM Tstm Wnd Dmg 2 SW Willmar 45.11N 95.08W
08/29/2024 Kandiyohi MN Public
Large branches down on the southwest side of
Willmar.
&&Local storm report, Aug 29, 3:13 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg New Ulm 44.31N 94.46W
08/29/2024 Brown MN Emergency Mngr
Delayed report of multiple downed trees
blocking roads throughout New Ulm. Time
estimated from radar.
&&
BEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:11 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns | 34 min |
| Aug 29, 2:17 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 28 min |
| Aug 29, 2:29 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 27 min |
| Aug 29, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns, Todd | 38 min |
| Aug 29, 2:44 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 46 min |
| Aug 29, 2:54 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Morrison, Sherburne, Stearns | 51 min |
| Aug 29, 3:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 40 min |
| Aug 29, 3:12 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Scott, Sibley | 48 min |
| Aug 29, 3:31 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 29 min |
| Aug 29, 3:38 PM CDT | Special Weather Statement | MPX | Watonwan | 37 min |
| Aug 29, 3:42 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott | 48 min |
| Aug 29, 3:50 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Watonwan | 25 min |
| Aug 29, 3:52 PM CDT | Tornado Warning | MPX | Blue Earth, Brown, Watonwan | 23 min |
| Aug 29, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Le Sueur, Nicollet, Waseca | 36 min |
| Aug 29, 4:18 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 57 min |
| Aug 29, 4:32 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Isanti | 28 min |
| Aug 29, 4:53 PM CDT | Tornado Warning | MPX | Chisago | 20 min |
| Aug 29, 4:54 PM CDT | Special Weather Statement | MPX | Steele, Waseca | 36 min |
| Aug 29, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 32 min |
| Aug 29, 5:30 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Aug 29, 5:34 PM CDT | Special Weather Statement | MPX | Steele | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.